IDEAS home Printed from
MyIDEAS: Log in (now much improved!) to save this paper

Closed form solutions to a generalization of the Solow growth model

Listed author(s):
  • Erick José Limas Maldonado

    (Universidad Autónoma de Ciudad Juárez, México.)

  • Juan Gabriel Brida

    (School of Economics & Management - Free University of Bolzano, Italy)

The Solow growth model assumes that labor force grows exponentially. This is not a realistic assumption because, exponential growth implies that population increases to infinity as time tends to infinity. In this paper we propose replacing the exponential population growth with a simple and more realistic equation - the Von Bertalanffy model. This model utilizes three hypotheses about human population growth: (1) when population size is small, growth is exponential; (2) population is bounded; and (3) the rate of population growth decreases to zero as time tends toward infinity. After making this substitution, the generalized Solow model is then solved in closed form, demonstrating that the intrinsic rate of population growth does not influence the long-run equilibrium level of capital per worker. We also study the revised model's stability, comparing it with that of the classical model.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL:
Download Restriction: no

Paper provided by EconWPA in its series GE, Growth, Math methods with number 0510003.

in new window

Length: 8 pages
Date of creation: 06 Oct 2005
Handle: RePEc:wpa:wuwpge:0510003
Note: Type of Document - pdf; pages: 8
Contact details of provider: Web page:

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

in new window

  1. repec:ebl:ecbull:v:10:y:2004:i:6:p:1-6 is not listed on IDEAS
  2. Andreas Irmen, 2004. "Malthus and Solow - a note on closed-form solutions," Economics Bulletin, AccessEcon, vol. 10(6), pages 1-6.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:wpa:wuwpge:0510003. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (EconWPA)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.